Dense Fog, Prince William
- When
- March 16, 1:35 AM EST to 3:35 AM EST
- Where
- Prince William forecast zone
- Reported by
- AWOS
HEF reported reduced visibilities of one quarter mile or less.
A warm front remain extended over southern Virginia, with light winds and moist lower levels to the north of the boundary. This resulted in areas of fog with patchy dense fog.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A warm front remain extended over southern Virginia, with light winds and moist lower levels to the north of the boundary. This resulted in areas of fog with patchy dense fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 15, 6:55 PM EST, 6 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 755 PM EDT TUE MAR 15 2016 .SYNOPSIS... A RIDGE OF HIGH PRESSURE WILL BRIEFLY BUILD OVERHEAD TONIGHT BEFORE A COLD FRONT SLIDES THROUGH THE REGION WEDNESDAY. A WEAK SYSTEM WILL THEN MOVE ACROSS THE AREA ON THURSDAY WITH ANOTHER COLD FRONT SAGGING SOUTH ACROSS THE AREA FRIDAY. HIGH PRESSURE THEN BUILDS TO THE NORTH ON SATURDAY BEFORE A LOW PRESSURE SYSTEM TRACKS SOUTH AND EAST OF THE REGION FOR SUNDAY INTO MONDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... WEAK HIGH PRESSURE REMAINS OVER THE REGION THIS EVENING. A POTENT LOW PRESSURE SYSTEM REMAINS OVER THE GREAT LAKES AND THE COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL APPROACH FROM THE WEST OVERNIGHT. MOST AREAS SHOULD REMAIN DRY SINCE THE BOUNDARY WILL REMAIN TO THE WEST. ALSO...WITH LIGHT WINDS AND DEWPOINTS IN THE 50S...AREAS OF DENSE FOG ARE POSSIBLE LATE TONIGHT INTO EARLY WEDNESDAY. MIN TEMPS WILL BE IN THE MID TO UPPER 40S ACROSS MOST LOCATIONS...AND NEAR 50 IN WASHINGTON AND BALTIMORE. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... OUR NEXT SYSTEM WILL QUICKLY APPROACH FOR WEDNESDAY AFTERNOON WITH COLD FRONT CROSSING THE REGION BETWEEN 18/00Z. BEST DYNAMICS WILL STAY WELL NORTH OF THE REGION...BUT AS REGION ENTERS THE WARM SECTOR...ANTICIPATING ROUGHLY 500-1000 J/KG OF MLCAPE TO DEVELOP...MAINLY ACROSS CENTRAL VIRGINIA. MODEL FORECAST SOUNDINGS INDICATE CAPPING THROUGH MOST OF THE DAY BUT WILL BE A SMALL WINDOW FOR THE DEVELOPMENT OF A FEW SHOWERS/THUNDERSTORMS AS THE FRONT CROSSES THE REGION AND PROVIDES ENOUGH LIFT. NOT ANTICIPATING WIDESPREAD CONVECTION WITH RELATIVELY LOW SURFACE DEW POINTS (LOW 50S) AND QUICKLY DEPARTING MOISTURE. HOWEVER WIND FIELD IS STRONG ENOUGH (50 KNOTS OF 0-6KM SHEAR) THAT POTENTIAL IS THERE ACROSS CENTRAL VIRGINIA FOR A FEW STRONGER STORMS. HIGH TEMPERATURES SHOULD WARM NICELY INTO THE 70S FOR MUCH OF THE AREA. ACTIVE PATTERN CONTINUES INTO THE END OF THE WEEK. WEAK UPPER LEVEL DISTURBANCE WILL RACE EASTWARD AND APPROACH THE AREA ON THURSDAY. NOT MUCH MOISTURE OR SURFACE CONVERGENCE TO BE FOUND...BUT A FEW SHOWERS ARE POSSIBLE. FORECAST SOUNDINGS INDICATE A WELL-MIXED BOUNDARY LAYER WITH AN INVERTED-V SOUNDING SHOWING UP THURSDAY AFTERNOON...SO ALONG WITH GUSTY GRADIENT WINDS UP TO ABOUT 30 MPH...ANY SHOWERS HAVE THE POTENTIAL THE MIX DOWN SOME STRONGER GUSTS. WILL BE LOOKING AT LOWS WEDNESDAY NIGHT IN THE 40S...HIGHS THURSDAY IN THE 60S TO NEAR 70F...AND LOWS THURSDAY NIGHT IN THE 30S/40S. && .LONG TERM /FRIDAY THROUGH TUESDAY/... WEAKENING COLD FRONT WILL MOVE ACROSS THE REGION FRI... WHICH MIGHT BRING ADDITIONAL SHOWERS TO OUR CWA FRI INTO FRI NIGHT. HIGH PRESS BUILDS BEHIND FRONT WITH DRY CONDITIONS SAT AND SAT NIGHT. SFC LOW IS EXPECTED TO DEVELOP OFF THE SE COAST EARLY ON SUN AND MOVE NE... BASED ON ECMWF... OR NNE... BASED ON GFS. SO IMPACTS FROM THIS SYSTEM WILL DEPEND ON THE TRACK... INCLUDING PTYPE... BUT LOOKS LIKE SHOWERS PSBL SUN INTO MON. ADDITIONAL SHOWERS PSBL DUE TO AN UPPER TROUGH/SHORTWAVE... DEPENDING ON THE MODEL. TUE LOOKS DRIER WITH PSBL FRONTAL BOUNDARY OVER OUR REGION. HIGH TEMPS WILL BE IN THE 60S AND 50S ON FRI... THEN IN THE 40S AND 50S FOR THE REST OF THE PERIOD. LOW TEMPS WILL BE IN THE 30S AND 40S. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... VFR CONDITIONS THIS EVENING. AREAS OF LOW CLOUDS AND FOG ARE LIKELY LATE TONIGHT INTO EARLY WEDNESDAY MORNING. LOCALLY DENSE FOG IS POSSIBLE WITH SUBIFR CONDITIONS FROM BOTH CIGS AND VSBYS POSSIBLE. LOW CLOUDS AND FOG SHOULD BURN OFF FOR MOST AREAS BY 14Z. PRIMARILY VFR EXPECTED ON WEDNESDAY ALTHOUGH SOME LOCALIZED SUB- VFR CONDITIONS ARE POSSIBLE IN ISOLATED-SCATTERED SHOWERS/TSTORMS WEDNESDAY AFTERNOON. WINDS WILL BECOME LIGHT SOUTH/SOUTHEASTERLY (LESS THAN 10 KNOTS) ON WEDNESDAY...WITH A WIND SHIFT TO THE WEST AS FRONT PASSES LATE WEDNESDAY. MAINLY VFR PERSISTS THROUGH THURSDAY NIGHT...BUT COULD HAVE BRIEF SUB- VFR WITH ANY SCATTERED SHOWERS ON THURSDAY. WINDS BECOME GUSTY (UP TO 25 KNOTS) ON THURSDAY FROM THE SOUTHWEST...AND POSSIBLY SLIGHTLY HIGHER...ESPECIALLY IN ANY SHOWERS. VFR CONDITIONS EXPECTED OVER THE TERMINALS DURING THIS PERIOD. SOME SHOWERS AND GUSTY WINDS... UP TO 20MPH... PSBL ON FRI. DRY ON SAT. SUB-VFR CONDITIONS SUN WITH SHOWERS PSBL. && .MARINE... LIGHT WINDS EXPECTED TONIGHT AND INTO WEDNESDAY MORNING. SCA POSSIBLE ON WEDNESDAY/WEDNESDAY NIGHT WITH FRONTAL PASSAGE. AT LEAST SCA LIKELY ON THURSDAY WITH GUSTY WEST/SOUTHWEST WINDS...AND POSSIBLE GALE CONDITIONS IN ANY GUSTY SHOWERS. SCA CONDITIONS PSBL FRI WITH GUSTS UP TO 20 MPH... THEN SUB-SCA CONDITIONS ON SAT. SUB-SCA CONDITIONS SUN WITH PSBL SHOWERS. && .TIDES/COASTAL FLOODING... TIDAL ANOMALIES REMAIN AROUND 1 TO 1.5 FEET ABOVE NORMAL THIS EVENING. THE FLOW IS LIGHT...SO LITTLE CHANGE IS EXPECTED IN THE ANOMALIES. WATER LEVELS MAY COME CLOSE TO MINOR FLOODING THRESHOLDS DURING THE HIGH TIDE CYCLE THIS EVENING...BUT GIVEN THE CURRENT TRENDS AND LIGHT WINDS MINOR FLOODING IS NOT EXPECTED FOR MOST AREAS. WILL HAVE TO KEEP AN EYE ON ANNAPOLIS WHERE WATER LEVELS MAY END UP VERY CLOSE TO MINOR FLOODING THRESHOLDS. A SOUTHEAST FLOW WILL DEVELOP WEDNESDAY AND TIDAL ANOMALIES MAY INCREASE A BIT. THIS MAY CAUSE WATER LEVELS TO APPROACH MINOR TIDAL FLOODING THRESHOLDS FOR SENSITIVE AREAS...ESPECIALLY WITH THE HIGH TIDE CYCLE WEDNESDAY MORNING INTO MIDDAY. STILL A LARGE DIFFERENCE BETWEEN THE ETSS AND CBOFS GUIDANCE. THE CBOFS SHOWS MINOR FLOODING WHILE THE ETSS IS SIGNIFICANTLY LOWER. LATEST OBSERVATIONS ARE IN BETWEEN THESE TWO GUIDANCE SETS...SO THE FORECAST CONTINUES TO RUN AS A BLEND BETWEEN THE ETSS AND CBOFS. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...MM NEAR TERM...BJL/MM SHORT TERM...MM LONG TERM...IMR AVIATION...BJL/MM/IMR MARINE...BJL/MM/IMR TIDES/COASTAL FLOODING...BJL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 119 AM EDT WED MAR 16 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-161130- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 119 AM EDT WED MAR 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT AREAS OF DENSE FOG ARE POSSIBLE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GUSTY SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE WATERS THIS AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-161130- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 119 AM EDT WED MAR 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT A DENSE FOG ADVISORY IS IN EFFECT UNTIL 7AM FOR AREAS WEST OF THE BLUE RIDGE NORTH OF THE CENTRAL SHENANDOAH VALLEY TO THE MASON- DIXON LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. JACKSON
The national radar mosaic for the moment the first event began.
4 dense fog. Local standard time, as filed.
HEF reported reduced visibilities of one quarter mile or less.
FDK reported reduced visibilities of one quarter mile or less.
JYO reported reduced visibilities of one quarter mile or less.
GVE and OMH reported reduced visibilities of one quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625112, 625114, 625113, 625111.